MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM

BOSTON SCIENTIFIC CORPORATION SYNERGY; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Model Number 10607
Medical Device Problem Codes Break (1069); Activation Failure (3270); Migration (4003)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 11/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is a combination product.
 
Event or Problem Description
It was reported that stent insufficient apposition and shaft break occurred, and that the patient had a stroke.The target lesion was located in the calcified left circumflex artery.After a wire crossed the lesion, a 2.50x38mm synergy drug-eluting stent was advanced to treat the lesion.When the stent was being inflated up to 8 atmospheres, the pressure was lost which left the stent partially inflated.As the stent delivery system (sds) was being removed the shaft broke proximal to the wire exit port.The physician was able to remove the distal shaft and delivery balloon by trapping the sds with a balloon inside the guide.It was visualized that part of the stent had migrated to the aorta.After repeated attempts to rewire through the stent, the decision was made to stop the case and consult other physicians for options.The patient was brought back to the lab where the interventional radiologist was able to successfully snare the stent and remove it from the body.Post-procedure, the patient had a stroke.Two days later, the patient was still in the hospital.
 
Additional Manufacturer Narrative
Device is a combination product.Device evaluated by mfr.: synergy ii us mr 2.50 x 38 mm stent delivery system (sds).A visual examination of the crimped stent found that the stent had detached from the sds and was severely damaged the whole length with stent struts stretched.As part of the analysis, a review of the manufacturing data for the stent profile was performed.The maximum crimped stent profile measurement at the time of manufacture was within specification.A visual examination of the bumper tip showed signs of damage.Tip damage most likely occurred during withdrawal attempts.The balloon body was reviewed, and red/brown like substance resembling blood was observed inside the balloon body which is an indication of a leak.The balloon had wings were relaxed indicating that positive pressure was applied.A visual and tactile examination found multiple kinks along the hypotube shaft.The laser-cut region was also observed to be fractured at 110.5 cm distal to the distal end of the strain relief.This type of damage is consistent with excessive force that could have been applied to the delivery system.A visual and tactile examination of the outer extrusion and mid-shaft section and visual examination of the inner extrusion showed multiple kinks along the extrusion shaft.The shaft polymer extrusion was noted to be broken at approximately 119 cm distal to the distal end of the strain relief.This type of damage is consistent with excessive force that could have been applied to the delivery system.No other issues were identified during the product analysis.
 
Event or Problem Description

Brand Name
SYNERGY
Common Device Name
BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key9405519
Report Number2134265-2019-14577
Device Sequence Number2626371
Product Code NIQ
UDI-Device Identifier08714729840398
UDI-Public08714729840398
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P150003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10607
Device Catalogue Number10607
Device Lot Number0023241457
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2019
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer01/09/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR